Pennsylvania, 2008Winter Storm in Pennsylvania, February 22, 2008
February 22, 2008 · NWS BGM · 2 events in 2 counties and zones
A complex low pressure system moved across the Ohio Valley and Mid Atlantic region, spreading snow and mixed precipitation across the Poconos. Up to 10 inches of snow fell before changing over to mixed precipitation.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex low pressure system moved across the Ohio Valley and Mid Atlantic region, spreading snow and mixed precipitation across the Poconos. Up to 10 inches of snow fell before changing over to mixed precipitation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 21, 7:02 PM EST, 5 hours 58 minutes earlier.
Area forecast discussion, Feb 21, 7:02 PM EST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
702 PM EST THU FEB 21 2008
.SYNOPSIS...
A COMPLEX AREA OF LOW PRESSURE WILL MOVE INTO THE OHIO VALLEY AND
MID ATLANTIC REGION. SNOW WILL SPREAD ACROSS THE AREA TONIGHT...AND
CONTINUE ON FRIDAY. SLEET AND FREEZING RAIN MAY MIX WITH THE SNOW
OVER PORTIONS OF THE POCONOS AND WESTERN CATSKILLS ON FRIDAY AFTERNOON.
WINTER STORM WARNINGS AND SNOW ADVISORIES HAVE BEEN ISSUED FOR
NORTHEAST PENNSYLVANIA AND PORTIONS OF SOUTHERN TIER OF NEW YORK FOR
LATER TONIGHT AND FRIDAY. THE CHANCE OF SNOW SHOWERS WILL CONTINUE
ON SATURDAY, THEN HIGH PRESSURE WILL BUILD INTO THE AREA FOR SUNDAY
WITH FAIR WEATHER.
&&
.NEAR TERM /THROUGH FRIDAY/...
MEAN TROF OVER THE ERN U.S. WITH SVRL S/WVS ROTATING THRU THE
RGN. NO PHASING EXPECTED BETWEEN WAVES, AND MDL SOLUTIONS HAVE
CONVERGED A BIT. PREFER THE SLIGHTLY FASTER GFS TNGT, WITH SNOW
SPREADING ACRS THE RGN AFTER MIDNIGHT. ATTM XPCT ACCUMS GNRLY IN
THE 1-3 INCH RNG BY DAYBREAK OVER SRN SXNS OF THE CWA. TEMPS
LIKELY TO LVL OFF LATER THIS EVNG WITH THICKENING CLDS.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
FCST QPF AND SNOW RATIOS SUGGEST LOW END WARNING CRITERIA SNOWS
ACRS OUR FAR SE ZONES (5-8 INCHES). POTNL FOR SOME SLEET OR FZRA
TO MIX ON TMRW AFTN, SPCLY NEAR THE SRN BORDER AREAS. FURTHER TO
THE N, SNOW ADVISORIES HAVE BEEN ISSUED FOR ACCUMS ON THE 3-6 INCH
RNG. ELSEWHERE ACCUMS FROM 1-3 INCHES LOOK RSNBL, WITH LOWEST
ACCUMS ACRS THE FAR NRN ZONES.
MIXED PCPN COULD LINGER INTO THE EVNG HRS ACRS PORTIONS OF NE PA,
BUT BULK OF THE STEADY PCPN SHUD BE PULLING OUT BY TMRW EVNG.
HOWEVER, SRN STREAM S/WV COULD RESULT IN MORE -SHSN SPCLY ACRS SRN
ZONES TMRW NGT....HOWEVER POTNL ACCUMS APPEAR TO BE ON THE MARGINAL SIDE.
KEPT CHC POPS ALL AREAS ON SAT AS ANOTHER NRN STREAM S/WV IS FCST
TO PASS THE RGN, THEN IMPVNG CONDITIONS SAT NGT INTO SUNDAY AS
HIGH PRES BUILDS INTO THE RGN....MAYBE A FEW -SHSN EAST OF LAKE
ONTARIO.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE TO OUR SOUTH WILL BE IN CONTROL INTO MONDAY .
AIRMASS IS VERY DRY...HOWEVER THERE IS SOME INDICATION OF LAKE
INDUCED INSTABILITY ON WNW FLOW ACROSS OUR NORTHERN ZONES SO WILL
LEAVE SOME CLOUDS AND SCHC OF SNOW SHOWERS ON SUNDAY INTO SUNDAY
NITE. GFS/ECMWF THEN DISAGREE A LITTLE ON POSITION OF WEAK COLD
FRONT DROPPING SOUTH FROM ONTARIO ON MONDAY...WITH GFS A LITTLE
FURTHER SOUTH AND WETTER WITH THE FEATURE. WILL PROBABLY SEE SOME
CLOUDS ALONG THE FRONT...BUT FOR NOW HAVE LEANED WITH DRY FCST PER
ECMWF AND GEFS SOLUTIONS. NEXT MORE SIGNIFICANT STORM SYSTEM
REMAINS ON THE HORIZON FOR TUESDAY AND WEDNESDAY. OP MODELS AND
ENSEMBLE SUITES IN REASONABLE AGREEMENT WITH THE EVOLUTION OF
AMPLIFYING THE UPPER AIR PATTERN AND EJECTING SFC LOW OUT OF THE
MIDWEST. WE CONTINUE TO SEE A CONSISTENT IDEA IN THE MODEL TRENDS
TO TAKE THIS SYSTEM TO OUR WEST...AND AT THIS POINT THERE IS
LITTLE REASON TO DISAGREE WITH WHAT HAS BEEN A TYPICAL SCENARIO
THIS SEASON. THIS WOULD YET AGAIN PRESENT US WITH A MIXED PRECIP
EVENT ACROSS CNY/NEPA AS MODELS SUGGEST THAT WARM AIR ALOFT IS
DRAWN WELL TO THE NORTH. WILL CONTINUE WITH A GENERIC CHANCE OF
SNOW/RAIN FCST...BUT ALL TYPES EVENTUALLY COULD BE INTRODUCED AS
EVENT DRAWS NEAR. LOOKING AHEAD TO LATER WEDNESDAY AND
THURSDAY...PRECIP LOOKS TO BECOME SHOWERY...AND AS SNOW WITH A
DRY SLOT AND COLDER TEMPERATURES MOVING IN ALOFT. UNDER UL TROF
WITH COLD NW LOW LEVEL FLOW FOR THURSDAY. LAKE EFFECT SNOW LIKELY.
COLD WENT VERY CLOSE TO GFS MOS TEMPS DURING THIS PERIOD.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
HIGH CIRRUS WILL GIVE WAY TO MID-CLDS BY MIDNIGHT. WDSPRD SWATH OF
SNOW WILL MOVE INTO ELM/AVP AFTER 07Z WITH MVFR VSBYS/CIGS
EXPECTED IN LIGHT SNOW. BY 08Z...PCPN WILL MV INTO BGM/ITH AND
FURTHER NORTH INTO SYR AND RME BFR 10Z. MORE SIGNIFICANT
RESTRICTIONS WITH IFR VSBYS EXPECTED AFTR DAYBREAK AS SOMEWHAT
HEAVIER SNOW MVS IN. STEADIER SNOW EXISTS OVR SRN NY TERMINALS
AND KAVP THRU LATE MRNG AND AFTN. EXPECT CONDS TO IMPRV SLIGHTLY
BTWN 19Z-21Z AS HEAVIEST SNOW MOVES EAST OF THE AREA...WITH
EXCEPTION OF KAVP WHERE PCPN WILL HANG ON LONGEST. CUD SEE
POSSIBLE MIX WITH IP/FZRA DRG THE AFTN HRS AT AVP BUT NOT
CONFIDENT ENUF TO INCLUDE IN FCST AT THIS TIME. WHILE SNOWS WILL
LIGHTEN UP AND VSBYS WILL IMPRV...EXPECT IFR CIGS AT ITH/BGM/AVP
DRG THE AFTN AND CONTINUING INTO THE EVNG.
WINDS WILL BE VRB TO BEGIN THE PD WITH HIGH PRESSURE SLOWLY
EXITING TO THE EAST. AHD OF LOW PRESSURE SYSTEM...WINDS TURN TO
THE SOUTHEAST FROM 5-10KTS AND WILL RMN THERE THRU THE AFTN. AS
SYSTEM PASSES BY LATE IN THE PD EXPECT A TURN TO MORE N-NE WINDS.
LIGHT SNOW TO CONTINUE ON FRIDAY NIGHT BFR GRADUALLY WEAKENING.
CUD STILL SEE SOME LINGERING MVFR CIGS THRU THE WEEKEND AND INTO
EARLY NEXT WEEK WITH SOME WEAK LAKE-EFFECT SNOW OVR UPSTATE NY.
OUTSIDE OF LAKE EFFECT...EXPECT MOSTLY VFR CONDS. NEXT SYSTEM
LOOKS TO TRACK WEST ON TUE WITH POSSIBLE RA/SN MIX EXPECTED AND
MVFR/IFR CONDS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FROM 1 AM FRIDAY TO 1 AM EST SATURDAY FOR
PAZ043-044-047-048-072.
SNOW ADVISORY FROM 1 AM TO 7 PM EST FRIDAY FOR PAZ038>040.
NY...WINTER STORM WARNING FROM 1 AM FRIDAY TO 1 AM EST SATURDAY FOR
NYZ062.
SNOW ADVISORY FROM 1 AM TO 7 PM EST FRIDAY FOR NYZ045-046-
055>057.
&&
LONG TERM...JAB/TAC
AVIATION...PBHazardous weather outlook, Feb 21, 1:50 PM EST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
150 PM EST THU FEB 21 2008
NYZ062-PAZ043-044-047-048-072-221900-
SULLIVAN-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
150 PM EST THU FEB 21 2008
...WINTER STORM WARNING IN EFFECT FROM 1 AM FRIDAY TO 1 AM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
ON TUESDAY AND WEDNESDAY, ANOTHER STORM SYSTEM WILL SPREAD A
WINTRY MIX OF PRECIPITATION INTO OUR REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOW SPOTTERS ARE
URGED TO RELAY SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE ON
FRIDAY.
NYZ045-046-055>057-PAZ038>040-221900-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-
150 PM EST THU FEB 21 2008
...SNOW ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SNOW ADVISORY.
ON TUESDAY AND WEDNESDAY, ANOTHER STORM SYSTEM WILL BRING A
WINTRY MIX OF PRECIPITATION INTO OUR REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOW SPOTTERS ARE
URGED TO RELAY SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE ON
FRIDAY.
NYZ009-015>018-022>025-036-037-044-221900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
150 PM EST THU FEB 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT SNOW WILL MOVE INTO THE AREA AFTER MIDNIGHT. BY 7 AM, AN
INCH OF LESS OF SNOW IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL CONTINUE THROUGH FRIDAY BEFORE ENDING FRIDAY NIGHT.
STORM TOTAL SNOWFALL WILL BE 2 TO 4 INCHES.
ON TUESDAY AND WEDNESDAY, ANOTHER STORM SYSTEM WILL BRING A
WINTRY MIX OF PRECIPITATION INTO OUR REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOW SPOTTERS ARE
URGED TO RELAY SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE ON
FRIDAY.
TAC
Winter Storm, Pike
- When
- February 22, 1:00 AM EST to 10:00 PM EST
- Where
- Pike forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.332, -75.034 (the zone’s center; the record gives no point)
A winter storm brought 8 to 9 inches of snow to the county. Dingman's Ferry measured 8.2 inches, while 9 inches was measured in Hawley.
Winter Storm, Southern Wayne
- When
- February 22, 1:00 AM EST to 10:00 PM EST
- Where
- Southern Wayne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.649, -75.303 (the zone’s center; the record gives no point)
A winter storm brought about 10 inches of snow to the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in New York, February 22, 20082 deaths · 25 events
- Winter Storm and Flood in California, February 22 to 24, 2008$37,000 · 52 kt wind · 11 events
- Winter Storm and Winter Weather in New Jersey, February 22, 200821 events
- Heavy Snow in Massachusetts, February 22 to 23, 200816 events
- Heavy Snow in New York, February 22, 200813 events
- Heavy Snow and Winter Weather in Maryland, February 22, 20089 events
- Winter Weather in Virginia, February 22, 20088 events
- Winter Weather in Colorado, February 22 to 23, 20087 events
- Heavy Snow in New Jersey, February 22, 20086 events
- Damaging Winds and Heavy Rain in Georgia, February 22, 2008$1,000 · 52 kt wind · 6 events
- Winter Weather in Maryland, February 22, 20085 events
- Winter Weather in Delaware, February 22, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84262, 84264.